Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

If hair needs to be removed before surgery, what is recommended?

  1. AShaving with a razor the night before
  2. BPlucking the hairs with tweezers
  3. CHair removal cream applied in theatre
  4. DElectric clippers on the day of surgery
2.Nursing fundamentalsHard

A nurse has a needlestick injury from a used needle. What is the correct first action?

  1. AScrub the area hard with a brush and alcohol, then report it at the end of the shift
  2. BLet it bleed freely, wash with soap and running water, then report it urgently
  3. CFinish the shift and report it the next day
  4. DSuck the wound to remove the blood
3.Clinical nursingMedium

Why are alternate sutures sometimes removed first when taking out stitches?

  1. ATo check the wound stays closed before removing the rest
  2. BTo make the procedure faster
  3. CBecause the remaining sutures dissolve on their own within a day
  4. DTo reduce the cost of dressings
4.Clinical nursingHard

Why must blood samples for a cross-match be labelled at the bedside immediately after they are taken?

  1. ATo keep the sample warm so the cells do not break down in transit
  2. BTo speed up the laboratory's computer system and reduce the waiting time
  3. CTo let the patient sign the label
  4. DTo prevent "wrong blood in tube" errors that can cause fatal reactions
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 152 mmol/L, glucose 18.1 mmol/L and urea 11.8 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 152 mmol/Lglucose 18.1 mmol/Lurea 11.8 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 139, Cl⁻ 110, HCO₃⁻ 10 mmol/L and albumin 30 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 139 mmol/LCl⁻ 110 mmol/LHCO₃⁻ 10 mmol/Lalbumin 30 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 92% on room air, blood pressure 136/82 mmHg, pulse 88/min, alert, temperature 39.0 °C. What is the NEWS2 total score?

RR 16SpO₂ 92%airSBP 136HR 88AT 39.0 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 92% on supplemental oxygen, blood pressure 150/90 mmHg, pulse 132/min, unresponsive, temperature 34.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 92%O₂SBP 150HR 132UT 34.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL84% free water65 mL/hevery 4 h65 kg · 35 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 65 kg patient has a fluid goal of 35 mL/kg/day and receives all fluid through a feeding tube. The formula is 84% free water and runs at 65 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 4 hours. What volume V is each flush? Round to the nearest whole number.

65 kg35 mL/kg/day84%65 mL/h · 24 hevery 4 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1500 mLamino acids 6%1500 mLlipid 20%250 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 10% dextrose and 6% amino acids, plus 250 mL of 20% lipid emulsion (2 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

1500 mLdextrose 10%amino acids 6%lipid 250 mL · 2 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. Measure the P–P interval and find the atrial rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
13.Prioritization & delegationMedium

Which nursing assistant task is appropriate for a patient two days after hip replacement?

  1. AHelping the patient into a chair, following the hip precautions
  2. BChecking the incision for redness, warmth and drainage
  3. CEvaluating whether the last dose of pain medication controlled the pain
  4. DTeaching the patient the hip precautions before discharge
14.Prioritization & delegationHard

During a continuous tube feed, a patient suddenly starts coughing, becomes breathless and the SpO₂ falls. What is the nurse’s first action?

  1. ALie the patient flat so they can rest
  2. BIncrease the feed rate so that it finishes sooner
  3. CFlush the tube with 50 mL of water, then continue the feed as before
  4. DStop the feed, sit the patient upright and assess breathing
15.Infection control & patient safetyMedium

Why are independent double checks used for some medicines, such as insulin and heparin infusions?

  1. ATo make the preparation process faster
  2. BTo share responsibility between two nurses if an error happens
  3. CBecause these drugs are very expensive to waste
  4. DA second person checking separately catches missed errors
16.Infection control & patient safetyHard

A woman in late pregnancy is choking and cannot speak or cough. Which technique should the rescuer use?

  1. AAbdominal thrusts
  2. BBack blows only
  3. CBlind finger sweeps
  4. DChest thrusts
17.Lab values & electrolytesMedium

A patient with hyperkalemia received IV regular insulin with dextrose. Which result must the nurse monitor closely over the next hours?

  1. ASerum calcium, because it falls sharply
  2. BSerum sodium, because it rises quickly
  3. CBlood glucose, because hypoglycemia can occur
  4. DHemoglobin, because insulin causes red cell loss
18.Lab values & electrolytesHard

A patient in hyperosmolar hyperglycemic state has a glucose of 1,050 mg/dL (58 mmol/L), very dry mucous membranes and a fast pulse. Which treatment is usually the first priority?

  1. ALarge-volume IV fluid replacement
  2. BOral glucose-lowering tablets
  3. CStrict fluid restriction
  4. DAn IV bolus of sodium bicarbonate

3Solutions

1.Nursing fundamentals

Answer: D · Electric clippers on the day of surgery

Why this is the answer

Razors cause small skin cuts that increase surgical site infection. If needed, hair is removed with electric clippers close to the time of surgery.

Answer

D · Electric clippers on the day of surgery
2.Nursing fundamentals

Answer: B · Let it bleed freely, wash with soap and running water, then report it urgently

Why this is the answer

First aid is to let the wound bleed freely without squeezing, wash it with soap and running water and cover it, without scrubbing or sucking. Reporting straight away allows a risk assessment and, if needed, post-exposure prophylaxis.

Answer

B · Let it bleed freely, wash with soap and running water, then report it urgently
3.Clinical nursing

Answer: A · To check the wound stays closed before removing the rest

Why this is the answer

Removing alternate sutures allows the nurse to see whether the wound edges stay together. If they begin to separate, the remaining sutures can be left and the team informed.

Answer

A · To check the wound stays closed before removing the rest
4.Clinical nursing

Answer: D · To prevent "wrong blood in tube" errors that can cause fatal reactions

Why this is the answer

A sample labelled with the wrong patient's details can lead to incompatible blood being issued. Labelling at the bedside after positive identification is a key transfusion safety step.

Answer

D · To prevent "wrong blood in tube" errors that can cause fatal reactions
5.Arterial blood gas interpretation

Answer: Osm = 334 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·152 + 18.1 + 11.8 = 333.9 ≈ 334 mOsm/kg

Answer

Osm = 334 mOsm/kg
6.Arterial blood gas interpretation

Answer: AGc = 21.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 139 − (110 + 10) = 19

Correction for albumin

19 + 0.25·(40 − 30) = 21.5 mmol/L

Answer

AGc = 21.5 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 92% → 2
on air → 0
SBP 136 mmHg → 0
HR 88/min → 0
alert (A) → 0
T 39.0 °C → 1

Add

NEWS2 = 0 + 2 + 0 + 0 + 0 + 0 + 1 = 3

Answer

NEWS2 = 3
8.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 92% → 2
on oxygen → 2
SBP 150 mmHg → 0
HR 132/min → 3
unresponsive (U) → 3
T 34.8 °C → 3

Total and red scores

NEWS2 = 0 + 2 + 2 + 0 + 3 + 3 + 3 = 13
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: V = 161 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

35·65 = 2275 mL/day

Free water from the formula

65·24 = 1560 mL
1560·0.84 = 1310 mL

Water still needed

2275 − 1310 = 964.6 mL/day

Volume per flush

24/4 = 6 flushes
V = 964.6/6 = 160.8 ≈ 161 mL

Answer

V = 161 mL
10.Enteral & parenteral nutrition calculations

Answer: NPC = 1010 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1500/100 = 150 g
amino acids: 6·1500/100 = 90 g

Kilocalories per component

dextrose: 150·3.4 = 510 kcal
amino acids: 90·4 = 360 kcal
lipid: 250·2 = 500 kcal

Non-protein energy

NPC = 510 + 500 = 1010 kcal/day

Answer

NPC = 1010 kcal/day
11.ECG rhythm strip interpretation

Answer: pause = 1.64 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

41 small boxes from R to R across the pause

Convert

pause = 41 × 0.04 s = 1.64 s

Compare with P–P

1.64 ÷ 0.96 ≈ 1.7 P–P cycles, not a whole number

Answer

pause = 1.64 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: atrial rate = 71 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 21 small boxes = 0.84 s → 1500 ÷ 21 = 71.43 ≈ 71 per minute

Ventricular rate

R–R = 28 small boxes = 1.12 s → 1500 ÷ 28 = 53.57 ≈ 54 per minute

Answer

atrial rate = 71 bpm

Answer

atrial rate = 71 bpm

Third-degree block with a narrow-complex junctional escape (usually 40–60 per minute).

13.Prioritization & delegation

Answer: A · Helping the patient into a chair, following the hip precautions

Why this is the answer

Helping a stable patient move, using precautions already set in the care plan, is a routine task. Inspecting the wound, teaching and evaluating pain relief need nursing assessment.

Answer

A · Helping the patient into a chair, following the hip precautions
14.Prioritization & delegation

Answer: D · Stop the feed, sit the patient upright and assess breathing

Why this is the answer

Coughing, breathlessness and a falling saturation during tube feeding suggest aspiration or a displaced tube. The feed is stopped at once, the patient is sat upright, the airway and breathing are assessed, suction and oxygen are used as needed and the provider is informed. Tube position is checked before any feed restarts.

Answer

D · Stop the feed, sit the patient upright and assess breathing
15.Infection control & patient safety

Answer: D · A second person checking separately catches missed errors

Why this is the answer

In an independent double check, a second qualified person checks the order, the drug, the dose, the calculation and the pump settings on their own. This catches errors that could cause serious harm with high-alert medications.

Answer

D · A second person checking separately catches missed errors
16.Infection control & patient safety

Answer: D · Chest thrusts

Why this is the answer

For people in late pregnancy or who are very obese, chest thrusts replace abdominal thrusts because the rescuer cannot get around the abdomen effectively. Blind finger sweeps can push the object deeper.

Answer

D · Chest thrusts
17.Lab values & electrolytes

Answer: C · Blood glucose, because hypoglycemia can occur

Why this is the answer

Insulin shifts potassium into cells but also lowers glucose, and hypoglycemia can occur hours later, especially in kidney failure. Glucose is checked frequently, and potassium is rechecked, as the effect lasts only a few hours.Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

C · Blood glucose, because hypoglycemia can occur
18.Lab values & electrolytes

Answer: A · Large-volume IV fluid replacement

Why this is the answer

In HHS the fluid deficit is often very large, so IV fluid replacement is the first priority; it also lowers the glucose. Insulin follows as prescribed, and potassium, sodium and mental status are monitored closely.Checked against: Diabetic hyperglycemic hyperosmolar syndrome · MedlinePlus (NIH) (2026)

Answer

A · Large-volume IV fluid replacement

ExamProblems · examproblems.com/courses/nursing-fundamentals